Category: 

What Are the Signs of Olanzapine Withdrawal?

Article Details
  • Written By: Sarah Sullins
  • Edited By: M. C. Hughes
  • Last Modified Date: 21 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The average age of a NASA engineer at the time of the Apollo missions was 28, now the average age is 47.  more...

July 29 ,  1976 :  The "Son of Sam" killed for the first time, beginning a long reign of terror on New   more...

Olanzapine is a prescription medication used to treat schizophrenia, a psychotic disorder. The medication treats the symptoms of this disorder, such as hallucinations, psychosis, and mania. This medication can come in various forms, including tablets, injections, or velotabs. As with most prescription medications, quitting this medication suddenly can result in olanzapine withdrawal symptoms.

Zyprexa® is a common brand name form of the olanzapine, which works on the brain's neurotransmitters. Neurotransmitters are chemicals stored in nerve cells, and they transmit messages between nerve cells. Dopamine and serotonin are neurotransmitters that regulate mood and behavior. When the brain has an over-activity of dopamine, it causes the schizophrenia.

Olanzapine is used to lessen the activity of dopamine, often to help control schizophrenia. This medication is also used to treat moderate to severe manic depression, also known as bipolar 1 disorder. Although, this medication is not addictive or commonly abused, it can still trigger severe olanzapine withdrawal symptoms.

Some common olanzapine withdrawal symptoms can include trouble sleeping, flu-like symptoms, and tremors. Other symptoms may include sweating, anxiety and muscle pain. Individuals may also experience a recurrence of the symptoms they were taking the medication for. These symptoms can occur when an individual decides to stop or change the dosage the doctor has prescribed.

Ad

Some of the more serious olanzapine withdrawal symptoms can include fatigue and severe headaches. Physicians' instructions should be followed on when and how to reduce this medication in order to reduce the risks of having these severe withdrawal symptoms. Stopping or changing the dosage can be very dangerous unless advised by a physician.

When prescribing this medication, a doctor will consider the other medications an individual is taking. He will make sure the combination of medication is safe. Reactions may occur when olanzapine is mixed with alcohol, sleeping tablets, and tricyclic antidepressants. Individuals should also avoid mixing this medication with barbiturates, benzodiazepines, and strong opioid painkillers. Some of the symptoms of these mixtures maybe be a lowering of blood pressure, dizziness, or even being faint.

The symptoms of olanzapine withdrawal can be severe, but these symptoms can be mitigated with the guidance and support of a physician. In addition to seeing a physician for guidance, it is not recommended that individuals decide to stop, decrease medication dosage, or increase the dosage because this may cause withdrawal. The individual’s doctor must monitor all changes in medication dosage to avoid these symptoms.

Ad

Discuss this Article

ddljohn
Post 3

I reduced my olanzapine dose just by 2.5mg and I have vision changes and dizziness. I hope it goes away in a few days.

literally45
Post 2

@turquoise-- I can't speak for everyone, but withdrawing from olanzapine was very difficult for me. Withdrawing from olanzapine seems to bring back and worsen all the symptoms this medication is supposed to treat. Of course, things get better with time, but I had serious issues for several months even though I reduced my dose very slowly. I had taken olanzapine for two years.

I had insomnia, mood swings, migraines, no appetite and nausea. I lost a lot of weight and just felt terrible overall.

turquoise
Post 1

My sister was just prescribed this medication. I looked up the potential side effects for her and read some terrible things about withdrawal from olanzapine. Among withdrawal symptoms, I've read everything from vomiting and nausea to hallucinations.

Is it really that bad?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email